- Meet Consumers/Patients
|Newsletters: The Scoop on Heparin|
The Scoop on Heparin
Lisa Crosby Metzger
LifelineLetter, March/April 2008
Over the last few months, there have been several recalls of heparin due to adverse events associated with the product. Several hundred adverse events— from nausea and headaches to rapid heart beat and low blood pressure—have been reported, as well as up to nineteen deaths. Nearly all these adverse events have been associated with larger doses of heparin (5,000 to 50,000 units) given as a bolus, or over a short period of time. A typical heparin flush is in the range of 50 to 1,000 units; as of late March, no adverse events had been reported in association with heparin flushes. Also as of late March, scientists were working to establish if there was a causal connection between the heparin, which was found to be contaminated, and the reactions that were reported.
The recalls started with a limited lot of multi-dose vials but were later expanded to include single-dose vials and heparin flush products. As of late March, the recalls included:
• Baxter Healthcare—all lots and doses of heparin sodium injection multi-dose vials, single-dose vials, and Hep-Lock heparin flushes (voluntary recall issued February 28, 2008)
• American Health Packaging— 1,421 units (25 vials per unit) of 10,000 USP units/ml heparin sodium injection 1ml vials (vials were manufactured by Baxter and placed by AHP into individually labeled bags for use in pharmacy automation equipment; voluntary recall issued March 20, 2008)
• B. Braun Medical, Inc.—twenty-three lots of heparin sodium injection vials recalled in United States and Canada (voluntary recall issued March 21, 2008)
• Covidien Ltd.—thirty-two lots of prefilled lock flush syringes (voluntary recall issued March 28, 2008)
• By late March, recalls had also been issued in Germany, Japan, Canada (see B. Braun, above), Italy, Denmark, France, and Australia.
Check Oley’s, FDA’s, or the companies’ Web sites, or call the Oley offices for up-to-date information about the recalls.
The adverse, allergy-like reactions cited in the Baxter recall notice include stomach pain or discomfort, nausea, vomiting, diarrhea, low blood pressure, chest pain, rapid heart beat, dizziness, fainting, shortness of breath, and headache. The Baxter news release states that “nearly all reported adverse reactions have occurred in three specific areas of product use—renal dialysis, invasive cardiovascular procedures and apheresis procedures” (done to separate blood components from whole blood) and that the “vast majority of the reports…have been associated with the multi-dose products” (February 28, 2008).
As of late March, Baxter had received approximately six hundred heparin-related adverse reaction reports. The FDA also had reports of several deaths possibly associated with the use of contaminated heparin (numbers reported range between four and 19, depending on the source). In a March 19 statement, Baxter noted that it was “continuing its efforts to determine if there is a link between the contaminant and adverse reactions, using additional advanced testing.”
Regarding heparin flushes, in a March 19 media briefing, Dr. Janet Woodcock, director of the FDA Center for Drug Evaluation and Research, said, “To our knowledge we haven’t had any adverse events reported with…these types of devices… that have small volumes of heparin.”
In a statement available on the FDA Web site March 7, the FDA said, “After conventional testing did not prove useful in detecting these contaminants, FDA experts developed new test methods that use existing state-of-the-art technologies….FDA scientists determined that the sampled products contained 5 percent to 20 percent of a heparin-like compound—a contaminant that mimicked heparin activity so closely that it was not recognized by routine testing.” As of late March, it was still unclear if this substance was the cause of the adverse events, but many of the manufacturers who supply imported heparin to the United States have agreed to implement the new tests.
The heparin-like substance has been identified by the FDA as oversulfated chondroitin sulfate. Both raw heparin and chondroitin are derived from pigs, but the FDA noted that oversulfated chondroitin sulfate does not occur naturally.
In searching for the source of the contamination, as of late March the FDA was looking at a plant in Changzhou, China, which is owned in part by Wisconsin-based Scientific Protein Laboratories. On March 14, the FDA stated it had obtained 28 active pharmaceutical ingredient (API) samples at the Changzhou plant, and “using our screening tests we found that 20 of these samples had heparin-like contaminant.”
The heparin supply chain can be fairly long and complex. In one scenario, heparin manufacture begins in small workshops in rural China, where pig intestines are scraped, boiled, and cleaned. This process creates raw heparin (interestingly, it also produces sausage casings). Sometimes the raw heparin goes directly from a workshop to an API manufacturer, and sometimes it goes to a consolidator. A consolidator combines the raw heparin from several workshops before supplying it to a factory for the production of heparin API. Finally, different heparin manufacturers or distributors then purchase the API for use in their heparin solution. The Baxter, American Health Packaging, B. Braun, and Covidien recalls are all because the recalled products contain or may contain API from the plant in Changzhou.
On March 19, Baxter’s corporate vice president and chief scientific officer, Norbert Riedel, Ph.D., noted, “The hypersulfated chondroitin sulfate is not only found in the active pharmaceutical ingredient (API) we use to make our heparin, but in the crude material used to make the API. That means that this contaminant was very likely introduced at the workshop or consolidator level, before it reached our API supplier [the plant in Changzhou] and definitely before it reached Baxter.”
While not all heparin is produced with such a diverse supply chain, and not all API originates in China, this production sequence does raise concerns about further recalls. The initial recall of several lots of Baxter heparin solution, which became a broader recall (once Baxter and the FDA determined that a more general recall would not result in shortages), has expanded to a recall by several manufacturers in several countries. On March 26, the Wall Street Journal reported that heparin linked to adverse events in Italy appears to have originated at a different API production plant in China. This producer supplies APP Pharmaceuticals, Inc., another large distributor of heparin in the United States. If API produced at another plant is found to be contaminated, it is possible that more heparin will be recalled.
It is significant to note, however, that the recalls issued thus far seem to have served the desired purpose. In a press conference on March 14, Dr. Woodcock stated that since the recall, “we [the FDA] have not received a report of a death from this.” She went on to say that, since the recall, “We are not seeing a cluster of events like we saw earlier.” Dr. Woodcock urged that any adverse events be reported to the FDA’s MedWatch, with as much information and detail as possible (www.fda.gov/medwatch/report/hcp.htm or 800-FDA-1088).
In its media briefing March 19, FDA representatives spoke of greater cooperation with Chinese authorities than existed a year ago, when the FDA sought to investigate the source of contaminated pet food. In December 2007, the United States and China signed a Memorandum of Agreement (MOA) designed to enhance the safety of drugs, excipients (inert substances used in drugs), and medical devices imported to the United States from China.
Provisions of the MOA include: a requirement that many Chinese drug producers register with the Chinese government; development of a joint U.S.-Chinese certification program for certain drugs exported to the United States; greater access for U.S. authorities to Chinese production facilities; establishment of a tracking system to protect against counterfeiting; and establishment of a system to ensure information sharing between the two governments.
In late March, the FDA took steps to ensure that imported heparin and heparin API will be tested using the newly developed tests, either by manufacturers themselves or by the FDA.
How does this affect you? It’s important to note that as of late March, no adverse events were reported in association with heparin flush syringes, and most of the adverse events reported were linked to procedures that require larger doses of heparin. The recall of the prefilled syringes was issued as a precaution, since the products recalled might contain the contaminated API. The FDA advises that you do not use any of the recalled products; please consult your home care company to arrange for their return or disposal.
By the time you read this, the heparin recall might be old news. Or it might be front-page news. It’s hard to say. But what does seem certain is that these recalls will generate further discussion about how we can best ensure the safety of products—including the medicines— we import. And that will have an impact on all of us.
2/6/2017 » 2/10/2017
Feeding Tube Awareness Week
2/18/2017 » 2/21/2017
Oley exhibit at A.S.P.E.N.'s Clinical Nutrition Week
Oley Regional Conference